Alert archive / Colorado / Flash Flood Warnings in 2004
Flash Flood Warning 37, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 18, 2004, 4:01 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 4:01 PM MDT (22:01 UTC)
- Expired
- Aug 18, 2004, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 92 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2142 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KBOU 182207 FFWBOU COC069-190100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 401 PM MDT WED AUG 18 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO * UNTIL 700 PM MDT * AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER DRAKE...OR ABOUT 18 MILES WEST OF FORT COLLINS. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING NORTHEAST AT 5 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...DRAKE. DOPPLER RADAR INDICATED 1 TO 3 INCHES OF RAIN HAD FALLEN IN THE WARNING AREA. COUNTY OFFICIALS INDICATED THE NORTH FORK OF THE BIG THOMPSON IS AT BANK FULL. WITH THE LIKELY ADDITION OF MODERATE TO HEAVY RAIN CONTINUING...THE FLASH FLOOD WARNING HAS BEEN EXTENDED AND EXPANDED TO COVER LOCATIONS LIKE DRAKE. ADDITIONAL FLOODING PROBLEMS WILL CONTINUE ACROSS MILLER FORK JUST NORTH OF GLEN HAVEN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 4045 10545 4039 10528 4045 10527 4049 10543 $$ ENTREKIN
1 follow-up statement
000 WGUS75 KBOU 190012 FFSBOU COC069-190030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 609 PM MDT WED AUG 18 2004 THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL LARIMER COUNTY UNTIL 630 PM MDT HAS BEEN CANCELLED. AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ONLY LIGHT SCATTERED RAIN SHOWERS. THE THREAT FOR FLASH FLOODING HAS ENDED. COUNTY OFFICIALS INDICATED NO MAJOR FLOODING PROBLEMS. PERSONS IN AND NEAR DRAKE SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS. LAT...LON 4045 10545 4039 10528 4045 10527 4049 10543 $$ ENTREKIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 1:50 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 18, 1:50 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 150 PM MDT WED AUG 18 2004 .SHORT TERM DISCUSSION...HVY RAIN EVENT QUICKLY BEGINNING ACRS THE DISTRICT THIS AFTN. STG NELY FLOW HAS ALREADY DVLPD AS SFC CDFNT HAS BEEN SVRL HRS AHD OF THIS MRNGS MDL GDNC. NELY SFC WNDS ARE UP TO 15 KTS AT NMRS SITES ACRS THE PLAINS THIS AFTN WHILE PLATTEVILLE PROFILER INDG NELY WNDS OF 20 KTS UP TO 600 MB. DESPITE THE UPSLOPE FLOW...CONVECTIVE TEMPS WERE REALIZED AN HOUR AGO...UNDOUBTEDLY AIDED BY THE HEAD START FM THE WARM OVERNIGHT TEMPS. NMRS HVY RAIN SHOWERS AND TSTMS HV DVLPD...RADAR ESTIMATES OVER 2 INCHES OF RAIN NR PINGREE PARK IN LARIMER COUNTY DURING THE LAST HR OR SO. GIVEN ALL THIS...HAVE MOVED UP THE FLASH FLOOD WATCH TO INCLUDE THIS AFTERNOON. PCPN SHOULD CONTINUE INTO THE OVERNIGHT HR WITH DEEP AND STG NELY FLOW ACRS THE FNT RANGE BEFORE AREA OF RAIN TAPERS OFF AND SINKS SOUTH OUT OF THE AREA. STORM TOTAL PCPN THRU 12Z THURS MRNG IS NEARLY 4 INCHES OVER THE FOOTHILLS...WHICH UNFORTUNATELY MAY BE REALIZED IN A FEW PLACES GIVEN THE VERY WK STORM MOTION. FLASH FLOOD WATCH WILL CONTINUE OVERNIGHT NEEDLESS TO SAY. TMRW...STG AND DP ELY FLOW WL CONT THRU MOST OF THE DAY. MUCH OF THE PLAINS WL RMN SOCKED IN WITH STRATUS AND THUS NUMERICAL GDNC TEMPS ARE ONLY IN THE LWR TO MID 60S. SOME SCT SHWRS WL DVLP IN THE HIR TRRN...BUT MOST WL NOT SURVIVE LONG IN THE STBL ATM ACRS THE PLAINS. OVERALL...A VERY COOL AND DAMP DAY XPCTD THURS. .LONG TERM DISCUSSION...THE UPPER TROF WILL BE EXITING TO THE EAST OF COLORADO THURSDAY EVENING AS A WEAK TO MODERATE NORTHWESTERLY FLOW ALOFT DEVELOPS. INTERACTIVE SOUNDINGS FOR LATE THURSDAY AFTERNOON STILL SHOW SUFFICIENT CAPE WITH PW VALUES AROUND .90 INCHES...FOR SCT THUNDERSTORMS ALONG THE FRONT RANGE. FURTHER E IT MAY JUST BE SHOWERS AS PLENTY OF MSTR WILL BE PRESENT IN THE EVENING BUT THERE WILL BE LITTLE IF ANY CAPE. MAIN DRYING ALOFT WILL OCCUR ON FRIDAY AS ANY REMNANTS OF THE UPPER TROF ARE WELL TO THE EAST. IN SPITE OF DRYING ON FRIDAY...DRIER AIR WILL GIVE WAY TO MORE HEATING SO WILL MAINTAIN A CHANCE OF THUNDERSTORMS...EXPECIALLY ALONG THE FRONT RANGE. A WEAK FRONT IS PROGGED TO SLIP INTO THE NORTHEAST PLAINS FRIDAY NIGHT. THIS MAY HELP TO MAINTAIN SOME LOW LEVEL MSTR OVER THE NORTHEAST PLAINS FOR SATURDAY. IN ADDITION A WEAK UPPER LEVEL TROF EMBEDDED IN THE FLOW IS PROGGED TO SLIP ACROSS NRN CO SATURDAY AFTN. AS A RESULT...THERE LOOKS TO BE ENUF FVBL INGREDIENTS FOR A CONTINUED CHANCE OF THUNDERSTORMS ON SATURDAY ALONG THE FRONT RANGE. FOR SUNDAY THROUGH WEDNESDAY...FLOW ALOFT BECOMES WEST SOUTHWESTERLY AS AN ANOTHER TROF MOVES INTO THE WRN U.S. DRIER AS WELL BUT SEE NO REASON TO NIX SLGT CHANCE IN THE ZONES AT THIS TIME. WILL MAINTAIN TEMPERATURE AT OR SLIGHTLY ABV SEASONAL NORMALS. && .BOU...WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THIS AFTERNOON THROUGH TONIGHT FOR FRONT RANGE FOOTHILLS AND URBAN CORRIDOR... CO ZNS 035-036-038>041. && 046/COOPER
Hazardous weather outlook, Aug 18, 10:49 AM MDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1049 AM MDT WED AUG 18 2004 COZ030>051-191200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1049 AM MDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WET AND SLOW MOVING STORM SYSTEM WILL APPROACH THE AREA TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON WILL BECOME MORE WIDESPREAD LATER THIS AFTERNOON AS A COLD FRONT DROPS INTO THE NORTHEAST PLAINS. STRONG UPSLOPE FLOW WILL DEVELOP THIS EVENING WHICH SHOULD CAUSE PRECIPITATION TO BECOME MODERATE TO HEAVY IN THE FOOTHILLS AND ADJACENT AREAS OF THE PLAINS. THE WIDESPREAD PRECIPITATION WILL PERSIST OVERNIGHT RESULTING IN UP TO THREE INCHES OF RAIN IN THE FOOTHILLS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT FOR THE FOOTHILLS AND URBAN CORRIDOR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY COOLER TEMPERATURES ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THURSDAY AND FRIDAY. SLIGHTLY DRIER AND WARMER CONDITIONS WILL RETURN TO THE REGION SATURDAY THROUGH TUESDAY AS AN UPPER LEVEL RIDGE SLOWLY MOVES OVER THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 046/COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:02 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Aug 18, 1:42 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
| Aug 18, 3:08 PM MDT | Flash Flood Warning | BOU | Boulder | 3 hr |
| Aug 18, 3:32 PM MDT | Flash Flood Warning | BOU | Jefferson | 4 hr |
| Aug 18, 4:12 PM MDT | Flash Flood Warning | BOU | Denver | 3 hr |
| Aug 18, 4:30 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 45 min |
| Aug 18, 4:57 PM MDT | Flash Flood Warning | BOU | Arapahoe, Douglas | 3 hr |
| Aug 18, 5:15 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 45 min |
| Aug 18, 5:33 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.